Kentucky, 2004

Hail in Kentucky, December 10, 2004

December 10, 2004 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 10, 5:27 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 10, 5:27 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
527 AM EST FRI DEC 10 2004

.DISCUSSION...

CURRENT SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER INDIANA AND A
TRAILING COLD FRONT ACROSS CENTRAL KENTUCKY. CURRENT OBS SHOW PATCHY
DENSE FOG IN VALLEY AREAS ACROSS THE CWA. ELECTED TO GO WITH A
NOWCAST TO COVER THE CURRENT SITUATION.

MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM...AS THE 5H TROF
DEEPENS OVER THE EASTERN U.S. AND AN UPPER LOW DROPS INTO THE OHIO
VALLEY TONIGHT INTO SATURDAY...ALONG WITH SEVERAL SHORTWAVES. THE
SFC LOW WILL TRACK ACROSS THE OHIO VALLEY TODAY.

PREVIOUS FORECAST WAS IN EXCELLENT SHAPE. TWEAKED TEMPS AND WENT
WITH NEARLY STEADY TEMPERATURE WORDING ACROSS THE NORTHERN AND
CENTRAL PORTIONS OF THE CWA TODAY...WITH CLOUDY SKIES...SHOWERS
MOVING BACK INTO THE AREA AND CAA. LEFT A SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST TODAY WITH NEGATIVE LIS AND LOW
WBZS...BRINGING A CHANCE OF HAIL TO THE AREA. QPF WILL BE ON THE
LIGHT SIDE...SO WILL NOT ISSUE A FLOOD WATCH FOR TODAY.

ALSO ADDED RAIN OR SNOW SHOWER WORDING FOR SATURDAY...SOUNDINGS ARE
INDICATING COOLER TEMPS ALOFT. 6Z SOUNDINGS ARE EVEN COOLER. DO NOT
EXPECT ANY ACCUMULATIONS...BUT IF THE MODELS CONTINUE TO TREND
TOWARDS COOLER TEMPERATURES...SOME LIGHT ACCUMULATIONS MAY BE
POSSIBLE IN THE HIGHER ELEVATIONS WITH UPSLOPE CONDITIONS.

A CLIPPER WILL PASS THROUGH THE AREA ON SUNDAY...KEPT POPS ON THE
LOW SIDE WITH THE LACK OF MOISTURE ASSOCIATED WITH THE FRONT. MUCH
COLDER AIR WILL USHER IN BEHIND THE COLD FRONT...BRINGING THE
COLDEST TEMPERATURES SO FAR THIS SEASON.

ONLY CHANGE TO THE EXTENDED WAS TO LOWER TEMPS A DEGREE OR TWO WITH
THE LATEST MEX NUMBERS COMING IN COOLER AND FOR COORDINATION
PURPOSES.

FOR SHORT TERM TEMPERATURES...GENERALLY LEANED TOWARDS THE COOLER
MET FOR THE GRIDS.

&&

.PREV DISCUSSION...

1015 PM EST THU DEC 9 2004

HAVE UPDATED THE FORECAST FOR 1ST PERIOD POPS. MOST PRECIP LEFT THE
AREA IN THE LATE AFTERNOON AND EARLY EVENING. MODELS/GUIDANCE AGREE
ON LITTLE CHANCE OF PRECIP TONIGHT IN OUR NW COUNTIES...AND HAVE
SCALED BACK POPS TO 20 PERCENT IN THE EXTREME NW. THE DIFFERENCES
COME INTO PLAY IN THE SOUTHEAST. THE GFS TAKES THE BULK OF THE
PRECIP OVERNIGHT TO OUR SE AND ITS MOS ONLY HAS ABOUT A 30% POP NEAR
THE VA BORDER...AND 20% OR LESS ELSEWHERE OVERNIGHT. MEANWHILE...THE
ETA WAS PAINTING MORE PRECIP FURTHER TO THE NW...AND THE POPS FROM
THE 12Z RUN WERE AS HIGH AS 80% AT THE VA BORDER. LOOKING AT REALITY
TONIGHT...IT WOULD SEEM TO FAVOR THE GFS MORE. HOWEVER...THERE HAS
BEEN A PERSISTENT BAND OF SHOWERS STREAMING UP FROM E TN ALONG THE
KY/VA BORDER. LIKE THE POP PATTERN OF THE ETA...BUT THINK ITS POPS
ARE TOO HIGH. SO...HAVE GONE WITH THE ETA POP PATTERN...BUT SCALED
BACK THE VALUES CONSIDERABLY...WITH THE HIGHEST BEING 50 PERCENT AT
THE VA BORDER.

447 PM EST THU DEC 9 2004

ALLOWED FLOOD WATCH TO EXPIRE AT 4PM. CURRENT BATCH OF RAIN WILL
PULL OFF TO THE EAST...AND COMPLETELY OUT OF THE CWA BY EARLY THIS
EVENING. WITH SECOND SFC LOW WORKING IN FROM THE NW...MERGING WITH
CURRENT SYSTEM...CHANCE FOR PRECIP SHOULD BE RENEWED VERY LATE
TONIGHT...MAINLY FOCUSED ALONG WEAK SFC TROUGH TO BEGIN MOVING INTO
THE ON SOUTHERN FLANK OF LOW. ADDITIONAL QPF NOT OF GREAT CONCERNS
AS FAR AS FLOODING GOES...BUT ISOLATED ADDITIONAL FF PROBLEMS CANNOT
BE RULED OUT GIVEN SATURATION. TOMORROW...MID LEVEL LOW WORKING INTO
THE AREA JUST BEHIND SFC LOW...AND AHEAD OF BEST COLD AIR
INTRUSION...SHOULD BE ENOUGH TO ALLOW FOR A FEW RUMBLES OF THUNDER
ACROSS THE AREA AS PATCHY CLEARING IN DRY SLOT MAY BE ENOUGH TO
ENHANCE DESTABILIZATION AND INITIALIZE SOMETHING TO TAKE ADVANTAGE
OF THE MID-LEVEL INSTABILITY. THERE IS A SLIGHT SHOT FOR SOME
MARGINAL HAIL TOMORROW IN CONVECTION GIVEN WBZ LESS THAN 5KFT. POPS
WERE ESPECIALLY CHALLENGING UNTIL THIS PAIR/CONGLOMERATION OF SFC
LOWS BEGINS TO PULL OUT. GFS AND MESOETA TIMING OF SMALLER SCALE
FORCING AT ODDS...AND THIS IS REFLECTED HEAVILY IN MOS POPS
TONIGHT...AS ETA PULLS IN NEARLY 80 POPS 6Z TO 12Z TONIGHT...WHILE
THE GFS ADVERTISING SLIGHT TO LESS THAN SLIGHT POPS. WENT WELL ABV
MAV MOS GUIDANCE...CLOSER TO HIGH CHANCE AND LOW LIKELY FOR MAINLY
LATE TONIGHT.

LOOKS AS THOUGH A SLIGHT CHANCE FOR A SNOW SHOWERS STILL IN THE
CARDS...FOR BOTH SAT AND SUN NIGHTS. LOOKS AS THOUGH DURATION WILL
HAS THE POTENTIAL OF BEING LONGER IN BOTH CASES OVER HIGHER TERRAIN
AS THE SOLID PRECIP WOULD ARRIVE IN THE TRANSITION TO COLDER TEMPS
WITH DIURNAL DROP. FOR SAT NIGHT...KEPT SHOT FOR SNOW IN FAR SE AS
MOISTURE LOOKS TO PULL OUT QUICKLY ENOUGH FROM THE REST OF THE CWA
QUICKLY ENOUGH. WHILE...FOR SUNDAY NIGHT...THIS WILL MORE THAN
LIKELY NOT BE THE CASE...AS ALL OF THE CWA WILL SEE A SHOT FOR AT
LEAST A MIX INTO MONDAY MORNING.

AS FAR AS TEMPS GO...AGREEMENT BTWN ETA AND GFS MOS HELPED TO
FACILITATE EASIER DECISION-MAKING FOR HIGHS AND LOWS IN THE SHORT
TERM...WHILE ENSEMBLE AGREEMENT IN THE EXTENDED...ACHIEVED SIMILAR
RESULTS. CHANGES TO TEMPS OVERALL WERE FAIRLY MINIMAL.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JM
Hazardous weather outlook, Dec 10, 5:35 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
535 AM EST FRI DEC 10 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
535 AM EST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF PATCHY DENSE FOG WILL REDUCE VISIBILITIES THIS MORNING TO
LESS THAN ONE QUARTER OF A MILE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. SOME OF THESE MAY
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW SHOWERS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT...AND AGAIN
FROM SUNDAY NIGHT THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN HAIL REPORTS TO THE NATIONAL
WEATHER SERVICE TODAY.

JM

In the hours before

Local storm report, Dec 10, 8:32 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
832 AM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HAIL             VANCLEVE                37.63N 83.41W
12/10/2004  0.88 INCH        BREATHITT          KY   NWS EMPLOYEE

&&

KO

The radar

The Jackson,KY radar (KJKL), 52 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
December 10, 9:07 AM EST to 9:12 AM EST
Where
Johnson County, Paintsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -82.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431965.